Alert: Potiga Linked to Skin Discoloration and Retinal Abnormalities

POTIGA (ezogabine) 50mg, 200mg, 300mg, 400mg tablets by GlaxoSmithKline
POTIGA (ezogabine) 50mg, 200mg, 300mg, 400mg tablets by GlaxoSmithKline

The FDA is warning the public that Potiga (ezogabine tablets; GlaxoSmithKline) can cause blue skin discoloration and pigment changes in the retina.  Potiga is a potassium channel opener indicated as adjunctive treatment of partial-onset seizures in patients >18 years old.

Blue skin discoloration was reported to appear predominantly on or around the lips or in the nail beds of the fingers or toes, but involvement of the face and legs has also been reported. This generally occurred after four years of treatment with Potiga, but has appeared sooner in some patients. In addition, scleral and conjunctival discoloration has been observed.  Some cases report retinal abnormalities in the absence of skin discoloration. It is not yet known if these changes are reversible.

Patients are recommended to have baseline and periodic eye exams that include visual acuity testing and dilated fundus photography, and may include fluorescein angiograms (FA), ocular coherence tomography (OCT), perimetry, and electroretinograms (ERG). Patients should not stop taking Potiga without talking to their healthcare professional because abrupt cessation can cause recurrence of seizures.

For more information call (800) 332-1088 or visit the FDA Safety Alerts website.